Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Caine adverse reaction or allergy

05/09/2008

Question:

I had my lower right incisor extracted 3 days ago.....right after I received the numbing agent....my shoulders and arms felt extremely heavy and weak....after awaiting till the surgeon and assistant came in I felt like the flu had come over me. I felt a little weak when I stood but thought it was due to just having the procedure done..now today...I had a mole excised off my mid right abdomen and sutures in..shortly after the anesthesia my feet felt warm and like they were getting numb too...I felt fine when I left the office but as I walked to my car....my arms felt heavy and I fel like the flu symptoms again but not as bad as when I had the dental extraction...........In 2006 I had an epidural for delivery of my 4th child VBAC and when the epidural was first turned up after the start was ok...I got clammy and felt the same as the tooth extraction incident but much worse and at that time I put the head of the bed down and after a few minutes felt better.......I let the facial surgeon`s office know about how I felt in office and after when they called...more so that my heart rate was in the 50`s which I usually run in the high 60`s at rest or 70-80....I`m thinking I should look more into this and how and is this an anxiety provoking symptom which I never had with anesthesia or adverse reaction or allergic.....what`s your thoughts....thanks for your time and efforts in this matter.

Answer:

Thank you for your question. This does sound like a vasovagal (syncopal or fainting-like) event as your heart rate was low. It is unlikely to be due to the medication, especially in a dental setting or for a dermatologic procedure where the amounts of anesthetic might be the same. It does not seem likely to be due to a direct drug reaction. When these types of vasovagal events occur, the blood pressure and heart rate drops due to exaggerated reflect activity. As this happens, brain and other body blood flow decreases and would lead to these symptoms. As far as the epidural, it may be possible that the altered sensation provoked the symptoms. It is not clear but we usually give local anesthesia for needle placement and to test the epidural before starting it.

This explanation is presuming you are healthy and do not take any medications that might interact with the drugs in question. One group of drugs that might cause the low heart rate with local anesthetics with epinephrine is non-selective beta blockers as used for hypertension and other conditions.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University